Difference in serum procalcitonin levels between decompensated liver cirrhosis patients with and without bacterial infection

Abstract

Background: Decompensated liver cirrhosis may increase procalcitonin (PCT) levels in patients without bacterial infection. Previous studies have not provided conclusive results about the difference in serum PCT levels caused by specific liver decompensation and bacterial infection.

Objective: To examine the role of PCT in assisting the diagnosis of bacterial infection in decompensated liver cirrhosis patients.

Methods: A cross-sectional study on decompensated liver cirrhosis patients who were outpatients and admitted to Cipto Mangunkusumo Hospital, Jakarta, was conducted between December 2015 until May 2016. Procalcitonin levels were examined and bacterial infection was identified using standard criteria for each type of infection suspected. Analysis was performed to determine the difference in PCT levels between patients with and without bacterial infection, and to obtain the cutoff point of PCT for bacterial infection diagnosis using the receiver operating characteristic (ROC) curve.

Results: There were 38 patients with decompensated liver cirrhosis, 16 (42.1%) with bacterial infection, and 22 (57.9%) without bacterial infection. Patients with bacterial infection (3.607±0.643 ng/ml) had significantly higher PCT levels than those without bacterial infection (0.738±1.185 ng/ml). The level of PCT for bacterial infection in decompensated liver cirrhosis had an area under the ROC curve of 0.933 (CI 0.853-1.014). The cutoff point of PCT for bacterial infection diagnosis in decompensated liver cirrhosis patients was 2.79 ng/ml, with a sensitivity of 87.5% and specificity of 86.4%.

Conclusion: The PCT levels of decompensated liver cirrhosis patients with bacterial infection were higher than those of patients without bacterial infection. The cutoff point of PCT for bacterial infection diagnosis in decompensated liver cirrhosis patients was 2.79 ng/ml.


Diagnosis and treatment of infective endocarditis in intensive care

Abstract

Infective endocarditis (IE) is an infectious microbial disease of the heart valvular endothelium. The characteristic lesion consists of the presence of vegetations that can settle in the valvular veils, tendon cords or mural endocardium.

Hospital mortality in patients with severe sepsis or septic shock has been between 20 and 50%, a fact probably underestimated and overshadowed by a late referral to the intensive care unit, even though clear criteria for entry into the unit have been established for patients with this situation.

The objective of this study was to know the characteristics, evolution and prognosis of patients with infective endocarditis who required treatment in the Intensive Care Unit.


Comparative analysis of clinical pharmacy interventions in a pediatric intensive care unit

Abstract

Objective: The objectives of this study were 1) to describe and characterize interventions performed by a clinical pharmacist and 2) provide a comparative analysis of length of stay, mortality, and drug charges in control and intervention groups.

Design: This was a retrospective analysis of clinical pharmacy interventions performed in a Pediatric Intensive Care Unit (PICU) over two years. The clinical pharmacy faculty member was a dual-residency trained specialist in pediatric critical care, and was on-site in the PICU for approximately 0.5 full time equivalents.

Setting and patients: The interventions occurred in an 18-bed medical-surgical PICU in a tertiary care children's hospital. All patients admitted to the PICU during the study period were included.

Interventions: The intervention group was comprised of patients admitted to the PICU during the study period for which the clinical pharmacist suggested changes in medication therapy. All other PICU patients were included in the control group. Interventions suggested were varied, including drug dosing adjustments, antibiotic recommendations, sedation recommendations, and discontinuation of drug therapy.

Measurements and main results: On average, there were 4.4 interventions per patient (0.35 interventions per patient-day). Dosing recommendations, pharmacokinetic recommendations, and discontinuation of medications were the most common types of interventions performed. Antibiotics and sedation/analgesia were the most common drug classes for intervention. There were statistically significant differences in the length of stay and mortality of groups, with both higher in the intervention group. Notably, the intervention group also had higher Pediatric Risk of Mortality (PRISM) scores and drug charges, signifying increased severity of illness compared to the control group. Estimated annual cost savings in the intervention group was $ 86,000.

Conclusions: Antibiotics and sedation/analgesia dosing were the most common areas for pharmacy interventions. Patients with higher PRISM scores had increased interventions. Cost savings were considerable even with a part time pharmacist.


The effect of mild hypothermia therapy in the level of MMP-9 protein and the Marshall CT score in high risk traumatic brain injury

Abstract

The effect of mild hypothermia therapy (34°-36°C) and alterations of matrix metalloproteinase-9 (MMP-9) were examined in 20 patients with high risk traumatic brain injury (TBI). The neurologic status was assessed using the Full Outline of UnResponsiveness (FOUR) score and the outcome using the Marshall CT score. The objective of this study was to determine serum MMP-9 level and the Marshall CT score. This research used a prospective randomized controlled study and was conducted in RD Kandou Hospital Manado. Patients with high risk TBI (the FOUR score ≤7) were randomized into two groups, with and without mild hypothermia therapy, and were investigated within 24 and 72 hours. The MMP-9 protein levels were estimated using enzyme-linked immunosorbent assay (ELISA). Different levels of these variables were compared in the two groups. The results showed that the level of MMP-9 protein significantly decreased (p<0.05) in the hypothermia group; however, there was no significant improvement of the Marshall CT score (p>0.05) within 24-72 hours. The study concluded that mild hypothermia therapy had a significant influence on the alteration of biomarkers rather than the alteration of anatomical imaging in high risk TBI patients.


Use of levocarnitine as an alternative treatment for non-anticoagulant rodenticide poisoning

Abstract

The objective of this text is to inform and motivate further investigation about the use of levocarnitine as an alternative antidote in patients poisoned by non-anticoagulant rodenticides in a kind of retrospective study through the report of 3 serial cases presented in the Intensive Care Unit (ICU) of the General Hospital Zacatecas 'Luz González Cosío', in Zacatecas, Mexico. Two of them were intoxicated with zinc phosphide and one with sodium fluoracetate, all with similar signs and symptoms. In addition to having received vital support measures in the ICU, levocarnitine was administered intravenously, with remission of symptoms in the short term and hospital discharge without apparent sequelae. Therefore, it is appropriate to consider future research on the use of levocarnitine in this kind of patients, in addition to vital support measures.


Methaemoglobinaemia-induced oxygen desaturation complicating chest trauma

Case presentation

A 72-year-old man presented to the Emergency Department by ambulance following a rollover motor vehicle crash preceded by black-out symptoms. He had been suffering from dermatitis herpetiformis for the last six years and was being treated with dapsone 100 mg and a partially gluten-free diet. On admission he had a respiratory rate of 22, pulse oximetry saturations of 89% improving to 93% with 3 l/min via nasal prongs, a heart rate of 75 bpm, and a non-invasive blood pressure of 111/52. No life-threatening injuries were identified on primary or secondary survey. A trauma CT-series noted left sided rib fractures.


Propofol-induced macroglossia: a case report

Abstract

A 78-year-old lady, without prior exposure to propofol, was admitted to the hospital due to recurrent seizures, and respiratory arrest, which required intubation in order to secure her airway. Propofol was used as the initial sedative agent. Two weeks later she required again administration of propofol, time at which she developed acute macroglossia. This subsided after weaning off the propofol. When she was cared by another team and received for the third time propofol, she developed macroglossia again, and similarly subsided when propofol was weaned off. Allergic reactions to propofol are well documented. We believe that an allergic reaction occurred upon the second and third administration of propofol in our patient.